Alert archive / New Mexico / Flash Flood Warnings in 1997
Flash Flood Warning 8, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 21, 1997, 8:09 PM MDT for Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 1997, 8:09 PM MDT (02:09 UTC)
- Expired
- Sep 21, 1997, 10:10 PM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Sierra County, NM
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 220208 FFWELP NMC051-220410- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 809 PM MDT SUN SEP 21 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTHWESTERN NEW MEXICO ...SIERRA COUNTY MOTORISTS SHOULD BE ESPECIALLY CAREFUL AT NIGHT AND AVOID DRIVING INTO MOVING WATER OF UNKNOWN DEPTH...LOW WATER CROSSINGS AND FLOOD PRONE AREAS. VERY HEAVY RAIN HAS FALLEN DURING THE PAST HALF HOUR AND FLOODING HAS BEEN REPORTED IN TRUTH OR CONSEQUENCES NEW MEXICO. FLOODING WATERS HAVE LOSED SEVERAL ROADS IN TRUTH OR CONSEQUENCES INCLUDING 3RD THROUGH 8TH STREETS AND MONTICELLO CREEK IS REPORTED TO BE FLOODING. SEVERAL ROADS ARE CLOSED TO THE R/V AREA AND CAMPGROUND IN THE MONTICELLO CREEK AREA. FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT TWO HOURS. MOST OF THE HEAVIER RAIN HAS ALREADY MOVED NOUT OF THE AREA BUT LIGHT TO MODERATE RAIN IS EXPECTED FOR AT LEAST ANOTHER HOUR.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 1:11 PM MDT, 6 hours 58 minutes earlier.
Area forecast discussion, Sep 21, 1:11 PM MDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 110 PM MDT SUN SEP 21 1997 MOIST WX PATTERN CONTINUES AS ABUNDANT TROP MSTR IS CAUGHT UP IN SWRLY FLOW OVER NM AND WEST TX. SLOW MVG LOW OVER GREAT BASIN PROVIDING SYNOPTIC SCALE LIFT AND PVA TO AID IN SHWR AND TSTM DVLPMT FOR THIS AFTERNOON AND TONITE OVER AREAS THAT HAVE ALREADY RECIEVED CONSIDERABLE RAINFALL AND THE GROUND IS ALREADY SATURATED. DECENT VEERING PATTERN IN PLACE WITH LOW LVL EAST WINDS...7H SOUTH WINDS AND SWRLY ABOVE COULD MAKE FOR SOME STRONG THUNDERSTORMS. HEAVY RAINS AND LOCALIZED FLOODING AGAIN LIKELY TONITE..ESPECIALLY OVER WRN PORTIONS NM WHERE ABQ HAS ALREADY ISSUED A FLASH FLOOD WATCH UNTIL 6 PM. KEPZ 88D RADAR ALREADY INDICATING DECENT RAINS FROM TSTMS OVER GRANT COUNTY. AT 24HRS THE PICTURE IMPROVES SOMEWHAT AS THE GREAT BASIN LOW SHIFTS EAST AND DRAGS PART OF THE MSTR PLUME WITH IT. ALSO THE E-W GRADIENT WEAKENS AND A MORE WESTERLY FLOW TAKES OVER. ENUF RESIDUAL MSTR REMAINS TO CONTINUE CHANCE FOR SHWRS AND TSTMS FOR LATER PDS. TOWARD 48HRS IT APPEARS THE MSTR BEGINS TO RETURN AGAIN FROM THE SOUTH. FOR EXTENDED PERIODS LOOK FOR MORE MSTR WITH THE MRF INDICATING THE POSSIBILITY OF REMNANTS OF NORA PASSING THRU THE AREA ON WEDNESDAY. WILL GO A LITTLE BELOW GDNCE ON HIGHS. 4/// SILVER CITY BB 53/ 79/ 52/ 82 5333 TRUTH OR CONSEQUENCES BB 60/ 81/ 59/ 84 4422 ALAMOGORDO BB 59/ 84/ 58/ 87 Z4322 CLOUDCROFT BB 44/ 64/ 43/ 67 4444 LORDSBURG BB 58/ 86/ 57/ 89 4322 DEMING BB 58/ 85/ 57/ 88 4322 LAS CRUCES BB 58/ 83/ 57/ 86 4322 EL PASO BB 63/ 84/ 62/ 87 4322
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:08 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.